Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the cohomology Chern classes of the $ K$-theory Chern classes


Authors: Mi-soo Bae Smith and Larry Smith
Journal: Proc. Amer. Math. Soc. 26 (1970), 209-214
MSC: Primary 57.32
DOI: https://doi.org/10.1090/S0002-9939-1970-0267598-9
MathSciNet review: 0267598
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \xi $ be a vector bundle over a finite complex and $ {\gamma ^i}\xi $ its $ i$th-$ K$ theory Chern class. We first show that

$\displaystyle {c_n}{\gamma ^i}\xi = (i - 1)!S(n,i){c_n}\xi + {\text{decomposables}},$

where $ S(n,i)$ is a Stirling number of the second kind. We apply this result to show that certain multiples of the $ e$-invariant of a map $ {S^{2m - 1}} \to {S^{2n}}$ must always be integral.

References [Enhancements On Off] (What's this?)

  • [1] J. F. Adams, On the groups $ J(X)$. IV, Topology 5 (1966), 21-71. MR 33 #6628. MR 0198470 (33:6628)
  • [2] H. Cartan and J. C. Moore, Périodicité des groupes d'homotopie stables des groupes classiques, d'après Bott, Séminaire H. Cartan, Secrétariat mathématique, Paris, 1961. MR 28 #1092.
  • [3] P. Hoffman, On the unstable $ e$-invariant, Topology 4 (1965), 343-349. MR 33 #6629. MR 0198471 (33:6629)
  • [4] J. Riordan, An introduction to combinatorial analysis, Wiley, New York, 1958. MR 20 #3077. MR 0096594 (20:3077)
  • [5] L. Smith, On the $ K$-theory characteristic numbers of almost complex manifolds with framed boundaries, University of Virginia, Charlottesville, Va., 1969; Topology (to appear). MR 0275454 (43:1210)
  • [6] R. E. Stong, Notes on cobordism theory, Princeton University Lecture Notes, Princeton Univ. Press, Princeton, N.J., 1968. MR 0248858 (40:2108)
  • [7] H. Toda, A survey of homotopy theory, Sûgaku 15 (1963/64), 141-155. (Japanese) MR 29 #6494. MR 0169241 (29:6494)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57.32

Retrieve articles in all journals with MSC: 57.32


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1970-0267598-9
Keywords: $ K$-theory, characteristic classes, Chern classes, $ e$-invariant, Stirling numbers
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society